Background: The aim of this study was to investigate the relationship among motility disorders, dyspeptic symptoms, and plasma levels of gastrointestinal hormones in cancer patients who were well controlled for post-chemotherapy emesis. Methods: Twenty-five cancer patients treated with standard dosages of antiemetics and chemotherapies completed the study. Gastrointestinal symptoms were investigated by detailed questionnaire and visual analog score. Motility was investigated by cutaneous electrogastrography, and by blood levels of gastrin, serotonin, vasopressin, and substance P, before and 7 days after chemotherapy. Results: Before chemotherapy, no patient complained of dyspeptic symptoms, and no differences in electrogastrography (EGG) or in circulating peptide levels were found between patients who developed dyspepsia and those who did not. After chemotherapy, 13 patients suffered from dysmotility-like symptoms (total symptom score, 11.5 [2.5-37.9]; median value and 5th-95th percentiles), with susceptibility to nausea, early satiety, and postprandial fullness being the major complaints. As regards EGG parameters, a significant reduction (P = 0.04; Mann-Whitney test) in the normal slow-wave percentage and significantly increased tachygastria percentage were found in dyspeptic patients compared with symptom-free patients. The tachygastria percentage was significantly associated with susceptibility to nausea score, in a non-linear fashion (R2 = 0.37). Dyspeptic patients showed lower levels of substance P and gastrin than patients who were not dyspeptic, but this difference had no clinical significance for dyspepsia. Conclusions: Chemotherapy may induce upper gastrointestinal symptoms suggestive of motility disorders. These dyspeptic symptoms were associated with EGG alterations, but not with variations in circulating peptides. Other hormones or pathophysiological factors, not considered in the present work, could be actively involved in these dyspeptic symptoms.
- Gut hormones
ASJC Scopus subject areas